gms | German Medical Science

61st Annual Meeting of the German Society of Neurosurgery (DGNC) as part of the Neurowoche 2010
Joint Meeting with the Brazilian Society of Neurosurgery on the 20 September 2010

German Society of Neurosurgery (DGNC)

21 - 25 September 2010, Mannheim

Amphetamin-associated intracerebral hemorrhage

Meeting Abstract

  • Michael Knoop - Department of Neurosurgery, HELIOS Hospital Bad Saarow, Germany
  • Uli-Rüdiger Jahn - Department of Anesthesiology and Emergency Medicine, HELIOS Hospital Bad Saarow, Germany
  • Stefan Wirtz - Department of Anesthesiology and Emergency Medicine, HELIOS Hospital Bad Saarow, Germany
  • Anne-Dorte Sperfeld - Department of Neurology, HELIOS Hospital Bad Saarow, Germany
  • Stefan Koch - Institute of Pathology, HELIOS Hospital Bad Saarow, Germany
  • Adina Ghidau - Department of Neurosurgery, HELIOS Hospital Bad Saarow, Germany
  • Thomas-Nicolas Lehmann - Department of Neurosurgery, HELIOS Hospital Bad Saarow, Germany

Deutsche Gesellschaft für Neurochirurgie. 61. Jahrestagung der Deutschen Gesellschaft für Neurochirurgie (DGNC) im Rahmen der Neurowoche 2010. Mannheim, 21.-25.09.2010. Düsseldorf: German Medical Science GMS Publishing House; 2010. DocP1851

DOI: 10.3205/10dgnc322, URN: urn:nbn:de:0183-10dgnc3226

Published: September 16, 2010

© 2010 Knoop et al.
This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by-nc-nd/3.0/deed.en). You are free: to Share – to copy, distribute and transmit the work, provided the original author and source are credited.


Outline

Text

Objective: Increasing amphetamine abuse worldwide has aroused widespread concern in medical and governmental agencies. Cerebral angiitis and intracranial hemorrhage are reported to associate with amphetamine abuse. The mortality rate is estimated at 50%. The two major factors involved are the drug hypertensive effect, a preexisting vascular alteration, and a cerebral vasculitis. We report on case of amphetamine-related intracranial hemorrhage and review the current literature.

Methods: A 26-year-old man developed complete loss of consciousness. On admission, he was intubated and ventilated. His vital signs were blood pressure 116/80 mmHg, pulse rate 78/min, respiration rate 14/min. Apart from prothrombin time (68%), laboratory studies showed normal blood count, biochemistry, and platelet count. A toxicology screen test for urine was found to be positive for ecstasy. Computed tomographic scans demonstrated a large intracerebral hemorrhage in the left frontal and parietal lobes as well as intraventricular hemorrhage with induced hydrocephalus. The patient underwent a left frontoparietal craniotomy. Evacuation of the hematoma and insertion of external ventricular drain was performed. One day post-surgery patient was extubated. Attention, concentration, and delayed recall were severely affected. Patient reported a long-term use of crystal and ecstacy. Five days later, patient developed loss of consciousness, he was reintubated and ventilated. MR scans without and with contrast-enhancement showed a brain oedema and sign of cerebral vasculitis. Intracranial pressure (ICP) monitoring showed >20 mmHg. CT scans demonstrated malignant space-occupying supratentorial brain oedema. He died 48 hours later.

Results: The rate of strokes among amphetamine and amphetamine abusers is increasing. The exact mechanism remains unclear. Many factors could be involved including vasospasm, cerebral vasculitis, enhanced platelet aggregation, cardioembolism, and hypertensive surges. Around 40% of patients have preexisting vascular lesions. Cerebral angiographic or MRA examination is recommended in cases of amphetamin-related intracerebral hemorrhage, especially if the hemorrhage is lobar or intraventricular.

Conclusions: A detailed history focusing on the use of illicit substances and toxicological screening of urine and serum should be added to the evaluation of any young patient with intracerebral hemorrhage.